Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

October 14, 2021Hillsdale County, Michigan

NWS Northern Indiana issued this special weather statement at Oct 14, 2021, 4:23 PM EDT for Hillsdale County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2021, 4:23 PM EDT (20:23 UTC)
Expired
Oct 14, 2021, 5:00 PM EDT
In force
37 min
Issued by
NWS Northern Indiana
Hail
0.00 in
Wind
40

County Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 108 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

929 
WWUS83 KIWX 142023
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
423 PM EDT Thu Oct 14 2021
 
INZ007-MIZ080-081-142100-
Steuben IN-Branch MI-Hillsdale MI-
423 PM EDT Thu Oct 14 2021

...A strong thunderstorm will impact portions of northeastern
Steuben, southeastern Branch and Hillsdale Counties through 500 PM
EDT...

At 423 PM EDT, Doppler radar was tracking a strong thunderstorm over
Reading, or 7 miles southwest of Hillsdale, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
  Hudson.

This includes Interstate 80 in Indiana near mile marker 148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4171 8436 4170 8494 4184 8486 4207 8462
      4207 8436
TIME...MOT...LOC 2023Z 259DEG 28KT 4183 8471 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

JAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Oct 14, 3:32 PM EDT, 51 minutes earlier.

Area forecast discussion, Oct 14, 3:32 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
332 PM EDT Thu Oct 14 2021

.SYNOPSIS...
Issued at 123 PM EDT Thu Oct 14 2021

Periods of showers with a few embedded thunderstorms are expected
across the region through Friday. A few storms could be strong to
severe over east central Indiana into northwest Ohio late Friday.
Drier and noticeably cooler air will filter into the region for
the weekend. Chances of showers will increase from west to east
this afternoon with widespread showers and embedded thunderstorms
expected late tonight into Friday evening.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 307 PM EDT Thu Oct 14 2021

Widespread MVFR ceilings throughout the CWA maintaining lid on
MLCAPE at or below 500 J/kg this afternoon. Weak frontal forcing
with deep southwest flow parallel to upstream stalled frontal
boundary. Upstream shortwave cusp near KSTL poses only minor concern
for low topped convection through this evening/early tonight with
targeted slight chance thunderstorm mention, primarily southeast
half CWA. Additional shortwave wave ejecting to track through
central Indiana towards daybreak for another potential round of
showers/isolated storms near daybreak/early morning.

For Friday afternoon, attention turns to bulk of strong energy
currently exiting Intermountain Region in base of full latitudinal
trough. This system will drive marked surface cyclogenesis through
the southern Plains/northeast Texas overnight. Stabilizing effects
in wake of initial low may suppress ability for destabilization and
shunt boundary well southeast of CWA. Surface low track into the
Lower Ohio Valley midday Friday and through southern Indiana,
northeast to western Lake Erie by 03 UTC Saturday, per left tracked
NAM/RAP which could pose strong/severe potential for the far
southeast quarter of CWA late afternoon/evening. High bulk shear
environment owing to strong 50-60kt mid level flow to be driving
organizational factor as MLCAPE to remain muted. Any trend for a
more left track, back into the upper level trough, would be
concerning though in a conditional, probabilistic sense for
severe weather.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 307 PM EDT Thu Oct 14 2021

Final sweep of trailing stratiform rain shield through CWA Friday
night as mid level trough pushes east into the Lower Great Lakes.
Thereafter dry period into midweek in association with longwave
ridge building into Great Lakes. Timing differences exist with GFS
much weaker/slower and ECMWF faster/stronger/more phased with energy
in base of Canadian trough, so no deviation at this time from
blended approach, until trend comes into focus. Regardless, trending
markedly cooler for late next week as post frontal surface high
plunges far south into Arklatex.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 148 PM EDT Thu Oct 14 2021

Cold front has passed through KSBN and is making
very slow progress east towards KFWA around 00Z. Several
challenges wrt to cigs and precip timing given proximity of the
front and expected arrival later tonight into Friday of area of
low pressure which will expand coverage and intensity of precip,
especially at KFWA. Post frontal band of rain across NW IN into SW
IL will work NE and impact mainly KSBN for the first 3 to 6 hour,
then a lull most likely until 06Z Fri or after when sfc low
begins to push into the area with cigs/vsbys subsequently
deteriorating, especially at KFWA. Stayed very conservative on
approach at KSBN with maintaining MVFR with concerns how far N and
W the IFR cigs will work.

Kept thunder out for the time being at both sites, but threat for
at least a VCTS exists overnight and especially by Fri afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Fisher
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 14, 4:01 PM EDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
401 PM EDT Thu Oct 14 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-151115-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
401 PM EDT Thu Oct 14 2021 /301 PM CDT Thu Oct 14 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

There is a slight chance of thunderstorms overnight, severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are possible Friday, mainly in the afternoon
and evening. A few storms could be strong to severe, mainly south and
east of US 24. The main threat is damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday.

LMZ043-046-151115-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
401 PM EDT Thu Oct 14 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

There is a slight chance of thunderstorms overnight, severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous conditions for small craft are likely Friday night through
Saturday.

In the hours before

Special weather statement, Oct 14, 4:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
423 PM EDT Thu Oct 14 2021

INZ007-MIZ080-081-142100-
Steuben IN-Branch MI-Hillsdale MI-
423 PM EDT Thu Oct 14 2021

...A strong thunderstorm will impact portions of northeastern
Steuben, southeastern Branch and Hillsdale Counties through 500 PM
EDT...

At 423 PM EDT, Doppler radar was tracking a strong thunderstorm over
Reading, or 7 miles southwest of Hillsdale, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Hudson.

This includes Interstate 80 in Indiana near mile marker 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4171 8436 4170 8494 4184 8486 4207 8462
      4207 8436
TIME...MOT...LOC 2023Z 259DEG 28KT 4183 8471

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JAL

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.